The Indian Journal of Pediatrics

, Volume 80, Issue 10, pp 884–885

Hypertension During Therapy with Triptorelin in a Girl with Precocious Puberty

  • Valeria Calcaterra
  • Savina Mannarino
  • Giulia Corana
  • Alessia Claudia Codazzi
  • Alessandra Mazzola
  • Paola Brambilla
  • Daniela Larizza
Scientific Letter to the Editor

DOI: 10.1007/s12098-012-0898-2

Cite this article as:
Calcaterra, V., Mannarino, S., Corana, G. et al. Indian J Pediatr (2013) 80: 884. doi:10.1007/s12098-012-0898-2

To the Editor: GnRH-receptor agonists are used for treatment of central precocious puberty (CPP) and relative safety and tolerability in children are reported [1].

In experimental studies, hypertensive crisis during treatment with triptorelin is described and attributed to hypoestrogenism [2]. Postmenopause is associated with increased incidence of hypertension; estrogen low levels have important effects on venous system that reverse in animal model by hormone replacement therapy [3].

We report a “suggested” association between hypertension and triptorelin therapy in a girl with CPP. A 5-y-old girl presented with breast enlargement (Tanner B2), without any other sign of sexual maturation and with prepubertal hormonal status.

At the age of 7y, she showed progressive breast development (Tanner B3), bone age advancement (SDS-BA 2.5), elevated height velocity (SDS-v 3.17). Blood pressure (BP) was 105/70 mmHg (50th centile for systolic and 90th centile for diastolic [4]).

Endocrine examination revealed GnRH-stimulated serum LH peak 14.7 mIU/ml and β-estradiol level 25.6 pg/ml. Magnetic Resonance Imaging showed a 1.8 × 1.0 × 1.2 cm pineal cyst, with homogeneous content and slightly thickened wall with focal irregularity. Alpha-feto-protein and human-chorionic-gonadotropin levels were negative.

Therapy with Triptorelin 3.75 mg/4 wk was started. No neurosurgical intervention was planned immediately. At the age of 10y–8 mo, we noted asymptomatic hypertension (150/110 mmHg, >99th centile [4]). Ambulatory BP monitoring confirmed severe hypertension, with 24-h mean systolic and diastolic BP > 3SD [5].

Transthoracic echocardiographic evaluation showed concentric hypertrophy of the left ventricle, with increased thickness of interventricular septum and posterior wall.

Renovascular and renal parenchymal diseases, endocrine causes of hypertension, coartaction of aorta were excluded. We discontinued GnRH-analog and started anti-hypertensive therapy (ramipril 5mg/die and nifedipine retard 40 mg/die). Progressively, the girl showed normalization of BP values and reduction of left ventricle wall thickness. Anti-hypertensive treatment was modified during follow-up; nifedipine retard and ramipril were stopped after 4 and 8 mo, respectively. At the age of 11y-8-mo the girl had menarche. Normal BP values persist.

Considering the normotensive condition at the start therapy, the reversibility of hypertension and cardiac hypertrophy after discontinuation of triptorelin and the persistence of normal BP values without antihypertensive drugs, hypoestrogenism induced by treatment might have played a role in the development of the alteration of BP, even if genetic predisposition cannot be excluded.

Copyright information

© Dr. K C Chaudhuri Foundation 2012

Authors and Affiliations

  • Valeria Calcaterra
    • 1
    • 2
  • Savina Mannarino
    • 3
  • Giulia Corana
    • 3
  • Alessia Claudia Codazzi
    • 3
  • Alessandra Mazzola
    • 3
  • Paola Brambilla
    • 2
  • Daniela Larizza
    • 1
    • 2
  1. 1.Department of Internal MedicineUniversity of Pavia and Department of Pediatrics, IRCCS Policlinico S. Matteo FoundationPaviaItaly
  2. 2.Department of PediatricsIRCCS Policlinico S. Matteo FoundationPaviaItaly
  3. 3.Pediatric Cardiology, Department of PediatricsIRCCS Policlinico S. Matteo FoundationPaviaItaly

Personalised recommendations